Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 032, 39 pages      arXiv:1110.4176
Contribution to the Special Issue on Elliptic Hypergeometric Functions and Their Applications

Elliptically Distributed Lozenge Tilings of a Hexagon

Dan Betea
Paris, France

Received October 27, 2017, in final form April 06, 2018; Published online April 12, 2018

We present a detailed study of a four parameter family of elliptic weights on tilings of a hexagon introduced by Borodin, Gorin and Rains, generalizing some of their results. In the process, we connect the combinatorics of the model with the theory of elliptic special functions. Using canonical coordinates for the hexagon we show how the $n$-point distribution function and transitional probabilities connect to the theory of $BC_n$-symmetric multivariate elliptic special functions and of elliptic difference operators introduced by Rains. In particular, the difference operators intrinsically capture all of the combinatorics. Based on quasi-commutation relations between the elliptic difference operators, we construct certain natural measure-preserving Markov chains on such tilings which we immediately use to obtain an exact sampling algorithm for these elliptic distributions. We present some simulated random samples exhibiting interesting and probably new arctic boundary phenomena. Finally, we show that the particle process associated to such tilings is determinantal with correlation kernel given in terms of the univariate elliptic biorthogonal functions of Spiridonov and Zhedanov.

Key words: boxed plane partitions; elliptic biorthogonal functions; particle systems; exact sampling.

pdf (8332 kb)   tex (5879 kb)


  1. Baxter R.J., Exactly solved models in statistical mechanics, Academic Press, Inc., London, 1982.
  2. Borodin A., Determinantal point processes, in The Oxford Handbook of Random Matrix Theory, Oxford University Press, Oxford, 2011, 231-249, arXiv:0911.1153.
  3. Borodin A., Corwin I., Macdonald processes, Probab. Theory Related Fields 158 (2014), 225-400, arXiv:1111.4408.
  4. Borodin A., Ferrari P.L., Anisotropic growth of random surfaces in $2+1$ dimensions, Comm. Math. Phys. 325 (2014), 603-684, arXiv:0804.3035.
  5. Borodin A., Gorin V., Shuffling algorithm for boxed plane partitions, Adv. Math. 220 (2009), 1739-1770, arXiv:0804.3071.
  6. Borodin A., Gorin V., Rains E.M., $q$-distributions on boxed plane partitions, Selecta Math. (N.S.) 16 (2010), 731-789, arXiv:0905.0679.
  7. Borodin A., Rains E.M., Eynard-Mehta theorem, Schur process, and their Pfaffian analogs, J. Stat. Phys. 121 (2005), 291-317, math-ph/0409059.
  8. Cohn H., Kenyon R., Propp J., A variational principle for domino tilings, J. Amer. Math. Soc. 14 (2001), 297-346, math.CO/0008220.
  9. Cohn H., Larsen M., Propp J., The shape of a typical boxed plane partition, New York J. Math. 4 (1998), 137-165, math.CO/9801059.
  10. Diaconis P., Fill J.A., Strong stationary times via a new form of duality, Ann. Probab. 18 (1990), 1483-1522.
  11. Eynard B., Mehta M.L., Matrices coupled in a chain. I. Eigenvalue correlations, J. Phys. A: Math. Gen. 31 (1998), 4449-4456, cond-mat/9710230.
  12. Frenkel I.B., Turaev V.G., Elliptic solutions of the Yang-Baxter equation and modular hypergeometric functions, in The Arnold-Gelfand Mathematical Seminars, Birkhäuser Boston, Boston, MA, 1997, 171-204.
  13. Gasper G., Rahman M., Basic hypergeometric series, Encyclopedia of Mathematics and its Applications, Vol. 96, 2nd ed., Cambridge University Press, Cambridge, 2004.
  14. Gorin V.E., Nonintersecting paths and the Hahn orthogonal polynomial ensemble, Funct. Anal. Appl. 42 (2008), 180-197, arXiv:0708.2349.
  15. Johansson K., Non-intersecting, simple, symmetric random walks and the extended Hahn kernel, Ann. Inst. Fourier (Grenoble) 55 (2005), 2129-2145, math.PR/0409013.
  16. Kasteleyn P.W., Graph theory and crystal physics, in Graph Theory and Theoretical Physics, Academic Press, London, 1967, 43-110.
  17. Kenyon R., Okounkov A., Limit shapes and the complex Burgers equation, Acta Math. 199 (2007), 263-302, math-ph/0507007.
  18. Koekoek R., Lesky P.A., Swarttouw R.F., Hypergeometric orthogonal polynomials and their $q$-analogues, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2010.
  19. Macdonald I.G., Symmetric functions and Hall polynomials, 2nd ed., Oxford Mathematical Monographs, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1995.
  20. Rains E.M., $BC_n$-symmetric Abelian functions, Duke Math. J. 135 (2006), 99-180, math.CO/0402113.
  21. Rains E.M., Transformations of elliptic hypergeometric integrals, Ann. of Math. 171 (2010), 169-243, math.QA/0309252.
  22. Rains E.M., Elliptic Littlewood identities, J. Combin. Theory Ser. A 119 (2012), 1558-1609, arXiv:0806.0871.
  23. Ruijsenaars S.N.M., First order analytic difference equations and integrable quantum systems, J. Math. Phys. 38 (1997), 1069-1146.
  24. Schlosser M., Elliptic enumeration of nonintersecting lattice paths, J. Combin. Theory Ser. A 114 (2007), 505-521, math.CO/0602260.
  25. Silverman J.H., Advanced topics in the arithmetic of elliptic curves, Graduate Texts in Mathematics, Vol. 151, Springer-Verlag, New York, 1994.
  26. Spiridonov V., Zhedanov A., Spectral transformation chains and some new biorthogonal rational functions, Comm. Math. Phys. 210 (2000), 49-83.
  27. Spiridonov V., Zhedanov A., Generalized eigenvalue problem and a new family of rational functions biorthogonal on elliptic grids, in Special Functions 2000: Current Perspective and Future Directions (Tempe, AZ), NATO Sci. Ser. II Math. Phys. Chem., Vol. 30, Kluwer Acad. Publ., Dordrecht, 2001, 365-388.
  28. Warnaar S.O., Summation and transformation formulas for elliptic hypergeometric series, Constr. Approx. 18 (2002), 479-502, math.QA/0001006.

Previous article  Next article   Contents of Volume 14 (2018)